A theory of the perturbed consumer with general budgets
We consider demand systems for utility-maximizing consumers facing general budget constraints whose utilities are perturbed by additive linear shifts in marginal utilities. Budgets are required to be compact but are not required to be convex. We define demand generating functions (DGF) whose subgradients with respect to these perturbations are convex hulls of the utility-maximizing demands. We give necessary as well as sufficient conditions for DGF to be consistent with utility maximization, and establish under quite general conditions that utility-maximizing demands are almost everywhere single-valued and smooth in their arguments. We also give sufficient conditions for integrability of perturbed demand. Our analysis provides a foundation for applications of consumer theory to problems with nonlinear budget constraints.
|Date of creation:||Mar 2012|
|Date of revision:|
|Contact details of provider:|| Postal: National Bureau of Economic Research, 1050 Massachusetts Avenue Cambridge, MA 02138, U.S.A.|
Web page: http://www.nber.org
More information through EDIRC
Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:
- Burtless, Gary & Hausman, Jerry A, 1978.
"The Effect of Taxation on Labor Supply: Evaluating the Gary Negative Income Tax Experiments,"
Journal of Political Economy,
University of Chicago Press, vol. 86(6), pages 1103-30, December.
- G. Burtless & J. A. Hausman, 1977. "The Effect of Taxation on Labor Supply: Evaluating the Gary Negative Income Tax Experiment," Working papers 211, Massachusetts Institute of Technology (MIT), Department of Economics.
- Mogens Fosgerau & Daniel L. McFadden & Michel Bierlaire, 2012.
"Choice Probability Generating Functions,"
NBER Working Papers
17970, National Bureau of Economic Research, Inc.
- Mas-Colell, Andreu & Whinston, Michael D. & Green, Jerry R., 1995. "Microeconomic Theory," OUP Catalogue, Oxford University Press, number 9780195102680, December.
- Paul Milgrom & Ilya Segal, 2002. "Envelope Theorems for Arbitrary Choice Sets," Econometrica, Econometric Society, vol. 70(2), pages 583-601, March.
- Matzkin, Rosa L, 1991. "Axioms of Revealed Preference for Nonlinear Choice Sets," Econometrica, Econometric Society, vol. 59(6), pages 1779-86, November.
When requesting a correction, please mention this item's handle: RePEc:nbr:nberwo:17953. See general information about how to correct material in RePEc.
For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: ()
If references are entirely missing, you can add them using this form.